I just worked my first two night shifts. They were back to back. At their conclusion I am officially OFF orientation...eek. Also, my "white cloud" status is GONE. Friday night, on report I was given Mr. Detox.
"Mr. Detox is a middle-aged man, who had a lung procedure done. Past history of ETOH abuse...yadda yadda yadda. He's on the Ativan Scale".
For those of you playing at home, the Ativan Scale uses vital signs, plus measurements like "twitchyness" and "sweatiness" plus how much the patient is awake, and how many times he gets out of bed, to come up with a measure of how much he is detoxing. This is done every 2 hours. Ativan is administered accordingly.
"I haven't been giving Mr. Detox very much ativan, because I fear that it makes him MORE loopy"
Alpine: "wait...you think the ativan is making him WORSE? how much are you giving?"
Dayshift: "Just...like...one mg every two, but he just keeps getting MORE agitated!"
Needless to say, Mr. Detox needed a LOT more than 1mg q2hrs. He was literally BOUNCING around the room, pulling on his chest tube, pulling off his pants, trying to "visit other people in their rooms", gnashing of teeth, tearing of hair. By hour 4 I was calling the doc every 10 minutes, begging for more ativan. My preceptor freely admitted that she's afraid of detoxers and of giving too much ativan. Me, I've seen the amounts given in the ED for acute detox, and I knew we could go A LOT higher, considering that 4mg IV Ativan PLUS 10 MG HALDOL all administered AT THE SAME TIME put him out for...5 minutes. Before he started bouncing again.
It was getting to the point where I was expecting a seizure at any moment, and his temp was climbing. I pulled the plug right there: "Night Preceptor? I want a Stepdown Unit transfer. This isn't safe." The only reason we were able to keep it up till 1 am was that there were TWO of us, so we somehow managed to keep everyone else safe while sitting on him.
He's still in Stepdown. So...good call on our part.
Moral of the story: If they tried to make him go to rehab, but he said "no!", GIVE MORE ATIVAN :-p